Identifying Oxymorphone Hydrochloride Extended‐Release Tablets (Opana Er) Injection As Etiology for Thrombotic Thrombocytopenic Purpura (Ttp)

1Novant Health, Winston‐Salem, NC
2Novant Health Forsyth Medical Center, Winston‐Salem, NC
3University of South Alabama, Mobile, AL

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 407

Background:

A 26 year old male presented to the emergency department (ED) in western North Carolina with three day history of progressive shortness of breath, productive cough (of yellowish‐greenish sputum), chills, sweats, subjective fever and a four week history of intermittent headache and generalized malaise. Initial work‐up in the ED revealed a creatinine of 8.95 mg/dL, hemoglobin 8.9 gm/dL, platelets of 121 thou/mcL and chest radiograph with right sided patchy opacities in perihilar region. He was admitted to the hospitalist service with diagnosis of community acquired pneumonia and acute renal failure. Social history revealed polysubstance dependence, including IV drug abuse prior to symptoms onset. TTP was suspected and work‐up was started to confirm diagnosis and seek etiology.

Methods:

TTP is evaluated in patients with microangiopathic hemolytic anemia and thrombocytopenia with no other apparent cause. Patient presentation is diverse, but often includes a classic pentad of TTP symptoms: microangiopathic hemolytic anemia, thrombocytopenia, neurological symptoms, renal failure and fever. Testing includes complete blood count including platelet count, peripheral smear, electrolytes, renal function tests, liver function tests, coagulation profile, urinalysis. When no etiology is known, new evidence related to Opana ER abuse by injection recommends additional information be obtained: asking patient about IV drug abuse, screening patient for oxymorphone and verifying patient’s prescriptions for controlled substances.

Results:

Patient did have classic pentad of TTP symptoms: microangiopathic hemolytic anemia, thrombocytopenia, neurological symptoms (headache in this patient’s case), renal failure and fever. Schistocytes were present on peripheral blood smear. Serum lactase dehydronase (LDH) was elevated (498 IU/L, reference range 0‐225). Urine drug screen was positive for oxycodone (oxymorphone), cocaine, cannabinoid and opiate. Review of the state’s controlled substance reporting database did not show recent prescriptions. The patient volunteered a history of getting his substances from illicit sources. He used Opana ER by IV TID as his “drug of choice” 2‐3 months prior to admission. Kidney biopsy confirmed thrombotic microangiopathy. Antiglomerular IgG membrane antibody, urine legionella antigen, P‐ANCA, C‐ANCA, ANA, urine strep. pneumococcal antigen, HIV, rpr, hepatitis B and hepatitis C screens were all negative. Coagulation tests were normal. Hematology, nephrology and psychiatry were consulted. Plasma exchange with fresh frozen plasma was required as treatment of choice for TTP. Inpatient substance abuse counseling and treatment was given.

Conclusions:

Our case confirms the usefulness of the recommendations reported in the January 11, 2013 report of the MMWR. The work‐up of TTP‐like illness of unknown etiology should include asking the patient about IV drug abuse, obtaining a urine drug screen for oxymorphone and obtaining verification of patient’s prescriptions for controlled substances (where available).

To cite this abstract:

Dunham C, Khokher S, Vestal V. Identifying Oxymorphone Hydrochloride Extended‐Release Tablets (Opana Er) Injection As Etiology for Thrombotic Thrombocytopenic Purpura (Ttp). Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 407. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/identifying-oxymorphone-hydrochloride-extendedrelease-tablets-opana-er-injection-as-etiology-for-thrombotic-thrombocytopenic-purpura-ttp/. Accessed March 28, 2020.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.